Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 26, 2002, 8:26 PM EST for Chesterfield County, Henrico County, Virginia. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 2002, 8:26 PM EST (01:26 UTC)
- Expired
- Mar 26, 2002, 8:55 PM EST
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Chesterfield County, VA, Henrico County, VA
The radar
The Norfolk radar (KAKQ), 62 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 8:40 PM EST | Thunderstorm Wind | Chester, VA | Trees down in Stoney Glen West. |
| Mar 26, 8:45 PM EST | Thunderstorm Wind | Sandston, VA | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 7:30 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 270126 SVRAKQ VAC041-087-270155- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 825 PM EST TUE MAR 26 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHESTERFIELD COUNTY IN CENTRAL VIRGINIA HENRICO COUNTY IN CENTRAL VIRGINIA * UNTIL 855 PM EST * AT 825 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BEACH...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR POCAHONTAS STATE PARK AT 830 PM CHESTERFIELD AT 835 PM CENTRALIA AND CHESTER AT 840 PM BELLWOOD AND DREWRYS BLUFF AT 845 PM BENSLEY AND MEADOWVILLE AT 850 PM VARINA AND RICHMOND HEIGHTS AT 855 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. THIS IS A DANGEROUS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ CULLEN && LAT...LON 3732 7769 3719 7753 3743 7718 3755 7731
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:00 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Mar 26, 3:00 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
300 PM EST TUE MAR 26 2002
KEEPING AN EYE ON AREA OF CONVECTION SLIDING NEWD FM NE NC INTO SE
VA. STORMS ARE PULSING BUT NOT REACHING SVR LIMITS YET. ALSO A
THREAT FOR AN ISOLD SVR TS THIS EVE WITH MAIN BRUNT OF CNVTN ASSOCD
WITH APPROACHING COLD FRONT. FRONT WILL CROSS AKQ FA BTWN 06-12Z
TNGT. WL KEEP LIKELY POPS WITH CHC TS MOST AREAS AS LOW LVL WEDGE
HAS BKN ALL BUT FAR NW COUNTIES.
CHC OF LINGERING SHWR FAR SE FA TMRW MORN AS SFC WAVE DEVELOPMNT
SLOWS FRONTAL PROGRESS. SHUD CLR OUT DUR AM HOURS BUT MID LVL FLOW
SLIGHTLY CYCLONIC (VS ZONAL) AND CUD POP SM SC DUR AFTN WITH
LINGERING LOW LVL MOISTURE. TEMPS WL RISE TO NR CLIMO NORMS PENDING
ARRIVAL OF BTR 8H CAA DUR LT AFTN/EVE.
MID LVL FLOW BCMG MR ZONAL WED NIGHT/THU AS SFC HIGH BUILDS IN THEN
SLIPS OFFSHORE BY LATE THU. GOOD RADIATIONAL COOLING FOR INLAND
AREAS LATE WED NIGHT AND SOME AREAS BRIEFLY BLO FREEZING BUT PROB
NOT PROLONGED ENUF (OR COLD ENUF) FOR FREEZE WARNING.
EXNTDD: BEST DYNAMICS/MOISTURE ASSOCD WITH NEXT FRONTAL SYS PASSES
TO N LATE FRI OR EARLY SAT. NEXT BEST CHC PCPN APPEARS LATE IN THE
WEEKEND INTO EARLY NEXT WEEK AS WAA/MOISTURE FM SW OVERRIDES COOL
WEDGE E OF MTNS. WL INTRODUCE POPS LATE SUNDAY THRU MON.
FCSTID = 20
PRELIM CCF:
SBY 46 57 30 57 / 70 10 0 0
OXB 49 55 32 53 / 70 10 0 0
ECG 53 62 34 60 / 70 10 0 0
ORF 51 59 35 59 / 70 10 0 0
PHF 47 60 32 63 / 60 10 0 0
AKQ 47 60 32 64 / 60 10 0 0
RIC 45 59 31 63 / 60 10 0 0
FVX 42 58 31 64 / 60 10 0 0
.AKQ...
MD...SMALL CRAFT ADVISORY FENWICK ISLAND TO CHINCOTEAGUE.
NC...SMALL CRAFT ADVISORY NC/VA BORDER CURRITUCK BCH LIGHT
VA...SMALL CRAFT ADVISORY CHINCOTEAGUE TO NC/VA BORDER AND CHES BAY
S OF SMITH POINT.
CULLENIn the hours before
Special weather statement, Mar 26, 8:20 PM EST, 6 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ063-065>068-070>100-270500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 820 PM EST TUE MAR 26 2002 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT... THE AREAS UNDER THE SEVERE THUNDERSTORM WATCH INCLUDE MUCH OF CENTRAL AND EASTERN VIRGINIA...THE LOWER MARYLAND EASTERN SHORE AND NORTHEAST NORTH CAROLINA. A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST FROM THE I95 CORRIDOR TOWARD THE CHESAPEAKE BAY DURING THE EVENING...AND REACH COASTAL NORTH CAROLINA...THE VIRGINIA TIDEWATER...AND THE EASTERN SHORE BY MIDNIGHT. WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING...HEAVY RAINFALL AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER UPDATES. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:45 PM EST | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.